Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 3, 2020, 5:10 PM EDT for Chautauqua County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 5:10 PM EDT (21:10 UTC)
- Expired
- Aug 3, 2020, 5:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 78 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603
WWUS81 KBUF 032110
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
510 PM EDT Mon Aug 3 2020
NYZ019-020-032145-
Chautauqua-Cattaraugus-
510 PM EDT Mon Aug 3 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CATTARAUGUS AND
EAST CENTRAL CHAUTAUQUA COUNTIES...
At 509 PM EDT, a strong thunderstorm was located 10 miles southeast
of Fredonia, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stockton, Dayton, Conewango, Leon, Arkwright, Cassadaga, South
Dayton, Sinclairville, Cherry Creek, Perrysburg, Hamlet and Silver
Creek Reservoir.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4221 7930 4235 7940 4249 7908 4240 7885
4223 7896
TIME...MOT...LOC 2109Z 246DEG 22KT 4230 7925
$$
ThomasWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:48 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 3, 2:48 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 248 PM EDT Mon Aug 3 2020 .SYNOPSIS... Unsettled weather will remain over the region through Tuesday night as weak disturbances pass through, while tropical system Isaias rides up the coast. High pressure will build across the region late Wednesday with near normal temperatures and a dry weather pattern through the end of the work week. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Sfc analysis shows main low is exiting across eastern Quebec toward the Canadian Maritimes with cold front extending back across Lake Ontario and to another low vcnty of southern Lake Huron. There is a small warm front extending from the Lake Huron low across Lake Erie which is supporting expanding clusters of strong thunderstorms across southern Ontario and additional scattered storms in a warm and more humid/unstable airmass from Lake Erie into Ohio/Indiana. A few of these storms are beginning to drift into southwest NY. Threat for scattered showers and thunderstorms will increase the rest of the afternoon as we have already reached our convective temperature in the upper 70s. Will increase pops to likely by late afternoon and early evening mainly from Genesee valley westward. MLCAPES up to 1000j/kg and shear around 30 kts along with lake breeze boundary could result in a stronger storm or two into early evening. Heavy downpours will be the main hazard in the storms. Even beyond the evening hours, chances for some disorganized showers and isolated thunderstorms will continue as sfc low drifts toward western NY and as jet streak over Tennessee valley lifts north and enhances already present jet aloft over northeast CONUS and se Canada. Greatest chances of widespread rain late tonight and into Tuesday morning will be over far eastern areas into the North Country. This is even before tropical system Isaias lifts northward along the Mid Atlantic States. Rest of Tuesday will be unsettled across the region. Expect showers and some thunderstorms to blossom mid morning onward over western NY to the Genesee Valley. Given enough destabilization early on, some strong storms would be possible similar to what is occurring in similar region of this low/warm front over southern Ontario today. Farther east, looks like bulk of rain with Isaias stays east of our region, though shield of moderate rain may clip Lewis county late in the day. Between the Genesee valley and edge of tropical system could be a lull in coverage of any showers. Some model descrepancy though, so did not emphasize the minimum in coverage just quite yet. With all the showers and clouds around, highs will only top out in the 70s across the board, with warmest temps over the Niagara Frontier. Finally on Tuesday night, the tropical system lifts northeast in the evening while sfc low over WNY and associated cold front sweep through. May become breezy for a while especially from the Niagara Frontier late Tuesday evening to along the rest of the Lake Ontario shore and toward eastern Lake Ontario region overnight Tuesday night. Shortwave moving through and lingering instability due to cooler air crossing Lake Ontario results in chance for scattered showers and isolated thunderstorms through most of the night over southeast and eastern Lake Ontario regions. Low temps back to near normal with readings in the mid 50s to lower 60s, coolest over Southern Tier. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Heading into Wednesday, a large area of low pressure will reside over southern Quebec and New England as a result of the collision of the surface low with trailing cold front and Tropical Storm Isaias. Throughout the day, the remnants of Tropical Storm Isaias will transfer its energy to the other surface low causing it to occlude. This occluded low will then drift further north-northeast into Quebec. Meanwhile, a large area of surface high pressure spanning much of the Mid-western states will build in across the western portions of the forecast area. While the high pressure will be knocking on our western door step, the eastern portions (from Rochester east) will remain under enough of an influence from the exiting surface low to continue chances for showers Wednesday morning. Shower chances will then diminish from west to east as the day progresses. Cold air advection will continue behind the passed cold front on Wednesday. Highs on Wednesday will range in the 70s with the higher elevations seeing on the low 70s and lake plains/lower terrain in the mid to upper 70s. The aforementioned bubble of surface high pressure will push in and eventually dominate overhead of the region on Thursday, which will make for a primarily dry day and night. Highs will begin to warm up Thursday, allowing for highs to climb up into the mid to upper 70s and a few 80s. However some of the higher elevations will be on the cool side with highs again in the low 70s. && .LONG TERM /FRIDAY THROUGH MONDAY/... A weakening shortwave will cross the area Friday causing some showers Friday afternoon into early Saturday morning. The best shower chances will lie across the state border of New York and Pennsylvania. Heading into the weekend, a vast majority will be dry as an area of high pressure settles in over the region. Shower activity will then increase Monday as the next low pressure system over Northern Canada drags its surface boundaries across the Great Lakes and into the region. Overall, temperatures will continue to warm throughout the period. Temperatures to start off this period will begin in the upper 70s to low 80s on Friday and end in the low to mid 80s by Monday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Most locations stay low-end VFR into this evening. Daytime heating and an approaching frontal boundary is helping to kick off scattered showers and isolated thunderstorms which could affect all terminals expect ART through early this evening. A period of steadier showers and isolated thunderstorms may move in late tonight and especially on Tuesday with a mix of VFR/MVFR flight conditions. Lowest cigs late tonight into Tuesday will be at JHW with good chance of lowering to IFR for a time. Outlook... Tuesday night...MVFR/VFR. A chance of showers and thunderstorms mainly east of Lake Ontario. Wednesday...VFR, but showers possible east of Lake Ontario. Thursday through Saturday...VFR. && .MARINE... Low pressure over eastern Quebec and an associated cold front will exit across the Canadian Maritmes into this evening allowing winds and waves to continue to diminish. Light winds and negligible waves will then persist into Tuesday afternoon before a cold front crosses the lower Great Lakes Tuesday night helping to freshen winds from the northwest, especially on Lake Ontario. It is possible a round of Small Craft Advisories may be needed Tuesday night on Lake Ontario, mainly east of Hamlin Beach over the southeast and eastern sections of Lake Ontario. Waterspouts will be possible behind the cold front Tuesday night into Thursday with lowering temperatures aloft. Looks like the period for best waterspout potential would be later Wednesday into Thursday morning with cold temps aloft and winds becoming light enough to favor developing low-level convergence zones where waterspouts typically form. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel NEAR TERM...JLA SHORT TERM...EAJ LONG TERM...EAJ AVIATION...JLA MARINE...JLA
Hazardous weather outlook, Aug 3, 12:58 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1258 PM EDT Mon Aug 3 2020 NYZ001>008-010>014-019>021-085-041700- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 1258 PM EDT Mon Aug 3 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-024-041700- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1258 PM EDT Mon Aug 3 2020 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-041700- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1258 PM EDT Mon Aug 3 2020 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Aug 3, 5:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
510 PM EDT Mon Aug 3 2020
NYZ019-020-032145-
Chautauqua-Cattaraugus-
510 PM EDT Mon Aug 3 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CATTARAUGUS AND
EAST CENTRAL CHAUTAUQUA COUNTIES...
At 509 PM EDT, a strong thunderstorm was located 10 miles southeast
of Fredonia, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stockton, Dayton, Conewango, Leon, Arkwright, Cassadaga, South
Dayton, Sinclairville, Cherry Creek, Perrysburg, Hamlet and Silver
Creek Reservoir.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4221 7930 4235 7940 4249 7908 4240 7885
4223 7896
TIME...MOT...LOC 2109Z 246DEG 22KT 4230 7925
ThomasThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:58 PM EDT | Special Weather Statement | BUF | Orleans | 32 min |
| Aug 3, 6:07 PM EDT | Special Marine Warning | BUF | 83 min | |
| Aug 3, 6:36 PM EDT | Special Marine Warning | BUF | 84 min | |
| Aug 3, 7:05 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario, Wayne | 55 min |
| Aug 3, 7:27 PM EDT | Special Marine Warning | BUF | 79 min | |
| Aug 3, 7:57 PM EDT | Special Weather Statement | BUF | Wayne | 63 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.